Alert archive / South Dakota / Flash Flood Warnings in 2018
Flash Flood Warning 2, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jun 7, 2018, 3:03 AM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2018, 3:03 AM CDT (08:03 UTC)
- Expired
- Jun 7, 2018, 6:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Charles Mix County, SD, Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 152 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2495 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
186
WGUS53 KFSD 070803
FFWFSD
SDC023-053-071100-
/O.NEW.KFSD.FF.W.0002.180607T0803Z-180607T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
303 AM CDT THU JUN 7 2018
The National Weather Service in Sioux Falls has issued a
* Flash Flood Warning for...
Charles Mix County in south central South Dakota...
Southeastern Gregory County in south central South Dakota...
* Until 600 AM CDT.
* At 258 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain has
already fallen across the central portions of Charles Mix county,
as well as near the Missouri River in far eastern Gregory county.
Flash flooding is expected to begin shortly in low lying areas,
poor drainage areas in rural locations, and in communities.
* Some locations that will experience flooding include...
Lake Andes, Pickstown, Wagner, Marty, Geddes, Dante and Ravinia.
There are indications that areas of heavy rain could continue for
another one to two hours. Additional rainfall amounts of up to 2
inches are possible over the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4295 9847 4300 9850 4300 9861 4334 9915
4335 9860 4318 9811 4287 9812 4285 9815
$$
MJF2 follow-up statements
133
WGUS73 KFSD 070920
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
420 AM CDT THU JUN 7 2018
SDC023-053-071100-
/O.CON.KFSD.FF.W.0002.000000T0000Z-180607T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Charles Mix SD-Gregory SD-
420 AM CDT THU JUN 7 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM CDT FOR
CHARLES MIX AND SOUTHEASTERN GREGORY COUNTIES...
At 412 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Doppler radar indicates 2 to 4 inches
of rain has fallen so far in an area extending from central Charles
Mix county including Geddes, southeastward to Wagner and locations
north and east of Wagner. Other pockets of heavy rain exist near the
Missouri River along the Gregory and Charles Mix county border.
Some locations that could experience flooding include...
Lake Andes, Pickstown, Wagner, Marty, Geddes, Dante and Ravinia.
Moderate to pockets of heavy rain continue, and additional rainfall
amounts of an inch or just over an inch are quite possible in the
warned area. Locations most prone to flooding include low lying
areas, poor drainage areas, and low areas in towns where runoff can
be enhanced.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain near the Missouri River, low areas on roadways are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads as you do not know the stability of underlying road bed. Find
an alternate route.
&&
LAT...LON 4295 9847 4300 9850 4300 9861 4334 9915
4335 9860 4318 9811 4287 9812 4285 9815
$$
MJF592
WGUS73 KFSD 071057
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
557 AM CDT THU JUN 7 2018
SDC023-053-071104-
/O.EXP.KFSD.FF.W.0002.000000T0000Z-180607T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Charles Mix SD-Gregory SD-
557 AM CDT THU JUN 7 2018
...THE FLASH FLOOD WARNING FOR CHARLES MIX AND SOUTHEASTERN GREGORY
COUNTIES WILL EXPIRE AT 600 AM CDT...
Heavy rain has ended. Ponded water and water in low lying or poor
drainage areas which flooded are receding. Be alert for any residual
flooding in poor drainage areas as you travel early this morning.
LAT...LON 4295 9847 4300 9850 4300 9861 4334 9915
4335 9860 4318 9811 4287 9812 4285 9815
$$
MJFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 11:30 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Jun 6, 11:30 PM CDT, 3 hours 33 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1130 PM CDT Wed Jun 6 2018 .SHORT TERM...(This evening through Thursday) Issued at 317 PM CDT Wed Jun 6 2018 Main issue in the short term will once again be showers and storms. Thunderstorms this afternoon should remain to our south as the surface boundary sags southward this afternoon. Nevertheless, if a storm is able to form in our southern zones they could get to severe levels given the steep mid level lapse rates. Complication for tonight is an increasing signal in guidance that the 700mb boundary will retrograde northward and, in conjunction with another shortwave approaching from the west, kick off a region of showers and thunderstorms across the I-90 corridor. While a couple of these storms could have some severe hail given continued steep mid level lapse rates, main threat if this scenario plays out would be locally heavy rainfall. With the insistence of several short term guidance tools that this may happen, have put in some higher PoPs tonight across the I-90 corridor. Another wave impacts the region tomorrow with an attendant chance for showers and thunderstorms. Best chances in the morning and early afternoon will be across northwest Iowa. Later into the night, focus will shift to our western zones. Both locations have marginally steep mid level lapse rates and some marginal shear, so can't rule out a severe storm or two. The atmosphere will have been worked over quite a bit over the past two days by then, so that will temper chances for severe weather. .LONG TERM...(Thursday night through Wednesday) Issued at 317 PM CDT Wed Jun 6 2018 The chances for showers and storms continue in the extended. Guidance continues to be insistent on a shortwave translate eastward across SD Friday. Potential instability ahead of this wave looks to be substantial, but capping concerns remain with a relatively warm layer in the 700mb-800mb range. While shear profiles do not appear to be as favorable as they were in yesterday's runs, shear would still be supportive of organized convection. In summary, will need to continue watching Friday closely. The pattern of shortwaves rounding the top of the ridge will continue through Monday when a longwave trough will approach from the west. This trough will drive lee pressure falls to the west, setting up a decent pressure gradient and breezy winds out of the south Sunday into early Monday. Bumped up winds, highs for Sunday, and lows during the overnight Sunday period accordingly. The passage of the longwave trough will bring yet another chance for rain. The good news is that the passage of this trough should serve to cool things down a bit, with highs expecting to be around normal to start next week. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1122 PM CDT Wed Jun 6 2018 VFR conditions should prevail through 06z Thu. Convection will increase near and south of I-90 through the overnight hours, with winds somewhat erratic around storms, and potential for a couple of brief trips into MVFR visibilities with stronger storms. Have taken many of the hours of mention for thunder out of TAFs at KFSD and KSUX as uncertainty of timing random storms around slow moving upper wave would require too many hours of mention. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Ferguson LONG TERM...Ferguson AVIATION...Chapman
Hazardous weather outlook, Jun 6, 3:19 PM CDT, 11 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 319 PM CDT Wed Jun 6 2018 MNZ071-072-097-SDZ038>040-054>056-072030- Lincoln MN-Lyon MN-Pipestone-Beadle-Kingsbury-Brookings-Miner- Lake-Moody- 319 PM CDT Wed Jun 6 2018 This Hazardous Weather Outlook is for portions of southwest Minnesota and east central South Dakota. .DAY ONE...This Afternoon and Tonight Hazardous weather is not expected today or tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Periodic storms are possible Thursday through Friday night. Isolated severe weather is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ001>003-012>014-MNZ080-081-089-090-098-SDZ050-052-053-057>070- 072030- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Murray-Cottonwood- Nobles-Jackson-Rock-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison- Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner- Lincoln SD-Bon Homme-Yankton-Clay SD- 319 PM CDT Wed Jun 6 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms tonight may lead to isolated quarter size hail and localized heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional periodic storms are possible Thursday through Friday night. Isolated severe weather is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. IAZ020>022-031-032-NEZ013-014-SDZ071-072030- Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Union- 319 PM CDT Wed Jun 6 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight There is a slight risk of severe thunderstorms late this afternoon and evening, with the main threats being hail up to the size of ping pong balls and wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional periodic storms are possible Thursday through Friday night. Isolated severe weather is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight.
Nearby
Flash Flood Warnings in South Dakota, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.